Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Las Vegas, NV

March 15, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Mar 15, 2023, 11:13 AM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2023, 11:13 AM MST (18:13 UTC)
Expired
Mar 15, 2023, 1:15 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WGUS55 KVEF 151813
FFWVEF
AZC015-152015-
/O.NEW.KVEF.FF.W.0004.230315T1813Z-230315T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1113 AM PDT Wed Mar 15 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North Central Mohave County in northwestern Arizona...

* Until 115 PM MST.

* At 1113 AM MST, gauge reports indicated heavy rain falling across 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Gauges reported.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Beaver Dam and Littlefield.

This includes the following streams and drainages...
  Castle Cliff Wash, Beaver Dam Wash, Virgin River and Big Bend Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11398 3689 11390 3687 11394 3700 11405

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

VEF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 10:53 AM MST, 20 minutes earlier.

Area forecast discussion, Mar 15, 10:53 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1053 AM PDT Wed Mar 15 2023

.SYNOPSIS...An atmospheric river event will bring widespread rain
and high elevation snow along with areas of strong winds to the
southwest states through this morning. Nature of the storms becomes
convective this afternoon and evening with thunderstorms producing
hail, gusty winds and heavy rain. Dry weather will follow the rest
of the week but additional Pacific moisture will provide chances for
unsettled weather late in the weekend.
&&

.UPDATE...In collaboration with Elko and Salt Lake City the wind
advisory has been cancelled.
&&

.UPDATE...An area of light to moderate precipitation shifted through
southern Nevada and western Arizona this morning as the first piece
of energy exited to the east. The highest rainfall amounts through
the night were reported in southeast Lincoln County and Mohave
County where strong forcing allowed for widespread rainfall
overnight and 0.50 to 0.75 inches of rain fell overnight. Due to
prolonged rainfall and some snow melt, washes and rivers reported
increased flows and some flooding this morning. Responses in the
Meadow Valley Wash, Beaver Dam Wash, and Short Creek were noted on
area hydrographs this morning and emergency management reported a
few closed roadways in Hildale and Colorado City due to flooding.
The updated forecast from the CBRFC has increased peak flows for
many gage sites, including the Meadow Valley Wash near Ursine where
historic flows in moderate flood stage are now expected. Flood
warnings were issued or updated as needed with new information.
Elsewhere, lighter amounts up to 0.10 inch were reported through
southern Nevada and San Bernardino County. In the Spring Mountains,
about 1 foot of snow accumulations were report so far at the peaks.
In Inyo County and western San Bernardino County, rain slowly ended
as the better forcing and moisture shifted eastward this morning.

More impactful weather is expected this afternoon as additional
showers and thunderstorms are expected to develop. Mesoanalysis and
short term hi-res models indicate instability developing across much
of the region through the afternoon. Currently, seeing some
destabilization and convective clouds developing in Esmeralda and
central Nye County where clear skies have allowed for about 500J/Kg
of SB CAPE to develop ahead of in incoming shortwave. This will be
one area of development to watch at the shortwave continues to sag
southeast into southern Nevada and Death Valley. In additional to
the shortwave in the Southern Great Basin, another piece of energy
is expected to sneak in from the south through San bErnardino and
Mohave County this afternoon and evening. This will be the other
area of develop to watch for showers and thunderstorms. Expecting
both these areas of showers and thunderstorms to rotate south and
east through the day. The highest instability should develop south of
the I-15 as a dry slow that is moving through right now will allow
for sunshine to destabilize the surface where dewpoints sit in the
40s to around 50F. HREF shows high probabilities (70% or greater) for
over 500J/Kg SB CAPE in southern Clark County, eastern San
Bernardino County, and southern Mohave County this afternoon and
evening along with around 30KT of sfc to 500MB shear, so a few
organized storms are possible. SPC has added a marginal thunderstorm
threat for wind and hail through the previously mentioned area,
which is reasonable as this is where the highest risk would be as
lapse rates increase and freezing levels decrease this afternoon.
The main concern with these storms continues to be heavy and rain
and flooding. WPC excessive rainfall outlook shows a slight risk
(15%) for heavy rain leading to flash flooding through much of
Mohave County into eastern Lincoln County. This is where HREF shows
the highest probabilities for heavy rain per the 3 hour PMMs for
1inch of rainfall, with even low probabilities (20%) for rainfall
rates of 1in/hr in southern Mohave County. The Flood Watch remains
in effect and highlights the highest risk for flooding through
tonight.
-Nickerson-
&&

.PREVIOUS DISCUSSION...621 AM PDT Wed Mar 15 2023.
.SHORT TERM...Through Thursday night.

In the past 6 hours, observations show another 0.50"-0.75" of rain
has fallen below 7000 feet in the the Owens Valley. So far, only
seeing slight rises on creeks that LADWP has instrumentation on.
Mostly a 0.25" or less elsewhere.

Models in good agreement shifting a trough across the region today
and tonight. Hi-res simulations support the idea of a broad swath of
precipitation developing across southeast California, southeast
Nevada and Mohave County in the next few hours. This area expected
to exit Mohave County late morning. Nature of precipitation then
quickly turns convective this afternoon and evening. HREF MUCAPE of
500-750 J/KG progged within the lower CRV and Mohave County late
this afternoon and evening. Not sure if these values can be realized
due to the morning rains but potential exists. HRRR indicates
Lincoln, Clark, far eastern San Bernardino and Mohave Counties have
the best chance for thunderstorms. Hail, gusty wind and heavy rain
will accompany those thunderstorms.

As the trough shifts further east into Arizona, thunderstorms will
exit Mohave County late this evening with a few showers potentially
lingering into early Thursday morning. Much quieter Thursday, with
only a slight chance of a shower building over far eastern Mohave
County in the afternoon.

Excessive Rain Outlook issued by WPC placed parts of Lincoln, NE
Clark and Mohave Counties under Marginal to Slight Risk through 12z
Thursday. Due to antecedent conditions and since stream flows have
been running above normal due to recent rain/snowmelt will be
issuing a Flood Watch through Thursday afternoon and additional
rises likely.

.LONG TERM....Friday through Tuesday.

A more zonal pattern sets up as we head into the weekend. During
this time, ensemble guidance depicts several subtle shortwaves
passing through, with anomalous moisture (up to 150% of normal) in
tow. This may be enough to produce light precipitation, mostly tied
to upslope flow given the marginal forcing. The latest NBM give the
area less than a 20% chance of precipitation Friday night as the
first wave moves through. PoPs increase again Sunday afternoon, with
the NBM giving Lincoln and Mohave Counties, as well as the Sierra
and Spring Mountains, a 30-60% of precipitation. Snow levels for
both these possible events are forecast to be between 5500-6500'.
Other than the precipitation chances, the weekend looks rather
pleasant with temperatures a few degrees below normal and light
winds.

Early next week, PoPs become more widespread as another potential
atmospheric river looms in the Pacific. The exact timing, location,
and trajectory of this AR is still uncertain, as the GEFS favors
landfall in central/southern California while landfall in the Euro
ensemble is along the US-Mexico border. Despite details being rather
fuzzy, confidence is quite high in cool and wet conditions
continuing through next week. The CPC 6-10 day outlook gives our CWA
a 70+% probability of above-normal precipitation. It's the winter
that just won't quit.
&&

.AVIATION...For Harry Reid...Periods of rain through the
morning will drop ceilings as low as 3000-4000 feet. Rain chances at
the terminal will decrease around 16Z, with the best chances
shifting to areas southeast of I-15 in the Peach Springs and Mormon
Mesa corridors through late morning. During the day, scattered
showers and isolated thunderstorms are expected to develop, with the
greatest chances over the mountains, and a lower chance at the
terminal. Any storm near the terminal could drop ceilings to 3000 to
4000 feet. South to southwest winds are expected through Wednesday,
occasionally gusting as high as 25 knots, before shifting to the
northwest Wednesday night. Northerly winds gusting 15 to 20 knots
are expected Thursday, with quiet weather likely on Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Rain and high elevation snow will continue over nearly
the entire region this morning, with ceilings below 3000 feet and
terrain obscuration common. This afternoon and evening, widespread
showers and scattered thunderstorms are expected, primarily southeast
of a line from Rachel to Death Valley to Barstow. The main threats
with thunderstorms will be erratic, gusty winds, hail and low
ceilings with terrain obscuration. Dry weather and breezy northerly
winds are expected Thursday, with the strongest gusts of around 30
knots in the Colorado River Valley. Quieter weather is expected
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:28 AM MSTFlood WatchVEFMohave40 hr
Mar 15, 8:25 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Mar 15, 9:32 AM MSTAreal Flood WarningVEFMohave16 hr
Mar 15, 1:22 PM MSTAreal Flood WarningVEFMohave22 hr
Mar 15, 3:35 PM MSTAreal Flood AdvisoryVEFMohave16 min
Mar 15, 3:38 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Mar 15, 3:51 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Mar 15, 4:14 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Mar 15, 4:51 PM MSTSevere Thunderstorm WarningVEFMohave39 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.